Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Cheyenne, WY

April 19, 2018

NWS Cheyenne, WY issued this red flag warning at Apr 19, 2018, 12:52 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 12:52 PM MDT (18:52 UTC)
Expired
Apr 19, 2018, 6:08 PM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

947 
WWUS85 KCYS 191852
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1252 PM MDT Thu Apr 19 2018

...Gusty Winds and Low Humidity FWZ 306 Through 8 PM...

WYZ306-200200-
/O.UPG.KCYS.FW.A.0002.000000T0000Z-180420T0000Z/
/O.NEW.KCYS.FW.W.0004.180419T1852Z-180420T0200Z/
Upper North Platte River Basin-
1252 PM MDT Thu Apr 19 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 306...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. The Fire
Weather Watch is no longer in effect. 

* WIND...South to southeast winds at 10 to 15 MPH with 
  occasional gusts 25 to 30 MPH. 

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop could spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
261 
WWUS85 KCYS 200008
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
608 PM MDT Thu Apr 19 2018


WYZ306-200115-
/O.CAN.KCYS.FW.W.0004.000000T0000Z-180420T0200Z/
Upper North Platte River Basin-
608 PM MDT Thu Apr 19 2018

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 306...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

High clouds moved into the area late this afternoon and helped
reduce wind speeds across the area. As a result, we have cancelled
the Red Flag Warning. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 10:47 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 19, 10:47 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1047 AM MDT Thu Apr 19 2018

.SHORT TERM...(Today - Friday Night)
Issued at 219 AM MDT Thu Apr 19 2018

No major near-term concerns for today. There is some potential for
critical fire weather conditions in FWZ 306 this afternoon, but we
still have questions regarding the degree of mixing and the impact
this has on wind gusts at Saratoga. We will continue to monitor IR
satellite imagery over the next couple of hours, and hopefully get
a better idea of cloud cover prior to upgrading the inherited Fire
Weather Watch to a Red Flag Warning. The HRRR has been showing 20+
knot wind gusts, so Red Flag conditions are possible, albeit quite
marginal.

A vigorous upper-level low over central California this morning is
expected to track eastward across the Four Corners tonight. Expect
this to result in an increase in shower activity for western areas
overnight with strong jet energy and difluent flow aloft. Not much
moisture to work with yet though, so expect minimal impacts during
the overnight hours. Still a bit of uncertainty w/ snow levels Fri
AM, as NAM forecast soundings are considerably colder than the GFS
soundings. We went with a 75/25 blend of the NAM/GFS on snow level
which brings a rain/snow mix down to about 6000 feet at 12z. Light
precipitation should keep impacts low early on Friday.

Precipitation coverage/intensity will increase across a large part
of the area through the day. Temperatures on Friday afternoon will
likely be warm enough for rain outside of the mountains. Challenge
for Friday night/early Saturday will be snow levels. This scenario
with a cut-off low is preventing any real opportunities for colder
air to filter into the region, so that is a limiting factor in the
potential for a widespread significant winter event. Still believe
snow levels will fall to around 6000 feet or so with at least some
minor accumulations as far east as about Cheyenne. The I-80 summit
may see snowfall amounts up to 5 inches, so there is potential for
some travel impacts there which may necessitate headlines. Snowies
and Sierra Madres should see a solid 6-12 inches of snow, so later
shifts will likely need to consider a Winter Wx Adzy there.

.LONG TERM...(Saturday through Wednesday night)
Issued at 315 AM MDT Thu Apr 19 2018

Models show light rain, with snow above 5500-6000 feet,
continuing across the area Saturday morning as the upper level low
weakens and drifts southeast across the southern plains.
Additional snow accumulations after sunrise should be less than
two inches outside the mountains. Even down to 5500 feet, not
expecting snow to accumulate too much due to the potential for low
snowfall rates and a relative mild storm system. The system
should push east of the region by late Saturday resulting in
cooler than normal temperatures and gradual decreasing cloudiness,
mainly along and west of I-25.

All models then show a low amplitude ridge axis settling over the
northern and central plains for Sunday as a progressive shortwave
trough moves into Wyoming from the Pacific. Expect another round
of rain and snow showers with the potential for some thunder
showers on Monday. A cold front will move through the area Monday
night bringing a quick shot of colder air with another cool day
expected on Tuesday. Forecast confidence becomes low by the middle
of next week as models are out of phase with the overall longwave
pattern Wednesday and Thursday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1046 AM MDT Thu Apr 19 2018

VFR conditions expected for the most part with gusty southeast
winds across the Panhandle and here at KCYS. Low pressure tracking
into Colorado late will bring lowering conditions out west at
KRWL.

&&

.FIRE WEATHER...
Issued at 219 AM MDT Thu Apr 19 2018

Near-critical fire weather conditions are possible in FWZ 306 this
afternoon due to 10-15 percent RH and wind gusts around 25 MPH. No
concerns after today with widespread rain and/or snow expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch until 6 PM MDT this evening for WYZ306.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Apr 19, 6:15 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Thu Apr 19 2018

WYZ103>106-109>118-201215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
615 AM MDT Thu Apr 19 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Rain and snow will become more widespread on Friday and continue
through early Saturday. The best chance for accumulating snow will
be on Friday night, mainly at elevations above 6000 feet. Travel
along Interstate 80 between Laramie and Cheyenne may be impacted.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-201215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
615 AM MDT Thu Apr 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Rain will become more widespread on Friday and continue through
early Saturday. It is possible that rain could mix with snow
across the high plains of southeast Wyoming and the western
Nebraska Panhandle on Friday night. Little or no accumulation is
expected.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:42 PM MDTFire Weather WatchCYS17 hr
Apr 19, 2:25 PM MDTWinter Storm WarningCYSAlbany, Carbon39 hr
Apr 19, 2:25 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie45 hr

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.